What physicians say about it
"Compounding has the benefit that any kind of tablet can be compounded. The problem is that there are a lot of steps involved in this process, in which mistakes can be made. Also, compounded medications are not always evenly distributed in the liquid unless it is well shaken. It takes 5 minutes to shake. At the beginning, the concentration is minimal, at the end it could be toxic.
Pediatric formulations would be more reliable and helpful."
"The potential for complication can be high for sure. In my practice, we are dealing with medication that affect organ systems. If there is an error in dosing or compounding, the concentration is raised, it can lead to side effects, to side effects which can quickly injure patients... they can continue to have seizure and epilepsy. The potential for complication is high if the pharmacy compounds the drug themselves. I think going back to universal pediatric would be beneficial... but it should not make it more expensive for parents."
What nurses say about it
"Many of the children we care for do not like the taste of compounded drugs. They often spit the medication out. Because we do not believe they got their dosage, we will have to give another one to make sure they are getting the required medication.
Mistakes may happen. In fact, just this week, a nurse gave double the dosage to a patient, because of a mistake in preparation.
"I have a lot of difficulty administering compounded drugs to children, because of the bad taste. So, it takes a lot of time.
Also, some pharmacies will compound medication in different concentrations. I have had a pharmacist dispense a medication at 50ml, and another pharmacist the same medication at 100ml. The dosage can be completely different."
What pharmacists say about it
"Recipe changes happen all the time. A lot of the Community Pharmacies follow different recipes. They make up recipes all the time, and they are not all supported by studies."
"The question of integrity is a very big question. How they derived their recipes aren't necessarily evidenced based. It might be derived from a chemist that they hired in their compounding group, and they conduct these recipes. Our perspective from hospitals, if they are going to create a recipe, it should be found in the literature. Often times, those recipes aren't available."
What parents say about it
“My daughter has a lot of ear infections. Giving her antibiotics is quite an ordeal. She did not want to take it because it doesn’t taste good. I was shown different techniques to administer it, and it is horrible! It breaks a mother’s heart. The doses of antibiotics were big and we I was stressed every time I had to administer the next dose. Finally, I discovered some tricks by giving her food she likes in exchange for taking the anti-biotics. But, why do we have to go through all this? why not develop drugs that taste good and in more concentrated doses so that we don’t have to give nearly 10 ml per dose?”
Mother from Quebec
“My husband and I once had to crush dexamethasone ourselves in the waiting room of a Chlidren’s Clinic when my son had the croup as a 9-month-old, since the doctor needed to observe him 45 minutes after administration and the pharmacy did not have a pill crusher on hand that day. As a new parent I will always remember that experience & wondering if we gave him the right amount, and what to do if we didn’t ( ie were we going to have to try that again? Could we? how would we know the amount then?) Those 45 minutes seemed to take forever.”
“The one thing about her medications was when she was little it was hard to know how much to give her for her exact weight. One time, we had a doctor prescribe the wrong dose of an antibiotic that was 5x the dose for her weight.
The pharmacist didn’t notice the error before giving us the medicine. I noticed it was really high for a 1 year old and contacted my friend who was a pharmacist to check…. ”
Mother from Ottawa
“Clarithromycin is difficult to administer to my child cause it’s sandy and she vomited it constantly… They told me to try and mix it with yoghurt but it’s impossible to hide the texture so I ended up getting it replaced with another …
She’s allergic to penicillin and not many of the antibiotics other than penicillin can be made to taste good. It’s very hard when she gets an infection because there are only one or two antibiotics she can take; this will create problems in the future as she is prone to getting streptococcus. ”